Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 39, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 30, 2006, 5:59 PM EDT for Calhoun County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2006, 5:59 PM EDT (21:59 UTC)
- Expired
- May 30, 2006, 6:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 6:35 PM EDT | TSTM WND DMG | 1 W East Leroy, MI | NUMEROUS TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 775 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 302159 SVRGRR MIC025-302245- /O.NEW.KGRR.SV.W.0039.060530T2159Z-060530T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 559 PM EDT TUE MAY 30 2006 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 645 PM EDT * AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BATTLE CREEK TO 14 MILES SOUTH OF BATTLE CREEK...AND MOVING EAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BATTLE CREEK...SPRINGFIELD AND SONOMA AROUND 605 PM EDT MORGAN CORNERS AND LAKEVIEW AROUND 610 PM EDT VERONA...SUNRISE HEIGHTS AND BEADLE LAKE AROUND 615 PM EDT BROWNLEE PARK AND GREENFIELD PARK AROUND 620 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 4208 8530 4212 8509 4235 8511 4232 8530 $$ COBB
2 follow-up statements
000 WWUS53 KGRR 302238 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 637 PM EDT TUE MAY 30 2006 MIC025-302245- /O.CON.KGRR.SV.W.0039.000000T0000Z-060530T2245Z/ CALHOUN MI- 637 PM EDT TUE MAY 30 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CALHOUN COUNTY UNTIL 645 PM EDT... AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SPRINGFIELD TO EAST LEROY...AND MOVING NORTH AT 15 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... RENTON...SPRINGFIELD...BATTLE CREEK AND SONOMA BY 645 PM EDT THESE STORMS HAD DOWNED TREES IN BATTLE CREEK AND ALSO CAUSED MINOR URBAN FLOODING IN BATTLE CREEK. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 4208 8530 4212 8509 4235 8511 4232 8530 $$ TJT
000 WWUS53 KGRR 302253 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 650 PM EDT TUE MAY 30 2006 MIC025-302300- /O.EXP.KGRR.SV.W.0039.000000T0000Z-060530T2245Z/ CALHOUN MI- 650 PM EDT TUE MAY 30 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY HAS EXPIRED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. BRIEF HEAVY RAIN...STRONG GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING WILL CONTINUE TO BE POSSIBLE THROUGH 730 PM EDT OVER CALHOUN COUNTY. LAT...LON 4208 8530 4212 8509 4235 8511 4232 8530 $$ TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:51 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 30, 3:51 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 351 PM EDT TUE MAY 30 2006 .SHORT TERM... SCATTERED STRONG TO SEVERE CONVECTION EXISTS ACROSS THE GRR FORECAST AREA THIS AFTERNOON. INSTABILITY IS QUITE STRONG AT THE MOMENT WITH LI/S NEAR -8 AND CAPE VALUES TO 4000 J/KG ACROSS PORTIONS OF THE CWA. WILL BE MONITORING STORMS OBVIOUSLY THIS EVENING FOR PULSE SEVERE. LOOKING FOR CORES ALOFT AND TRYING TO ANTICIPATE WET MICROBURSTS CONTAINING SEVERE HAIL AND WIND. TONIGHT WILL FEATURE ROUNDS OF CONVECTION...BEING MOST PREVALENT THIS EVENING GIVEN THE DIURNAL PULSE NATURE OF THE STORMS. UPSTREAM COOL FRONT WILL BEGIN TO PRESS IN OVERNIGHT WHICH MAY FURTHER INITIATE THUNDERSTORM DEVELOPMENT LATE. A WAVE ON THE FRONT THEN MOVES ALONG THE FRONTAL BOUNDARY THROUGH THE FORECAST AREA TOMORROW WHICH SHOULD BRING PERIODS OF SHOWERS AND THUNDERSTORMS ONCE AGAIN. SEVERE THREAT TOMORROW WILL BE DICTATED BY THE AMOUNT OF CLOUD COVER IN PLACE AND THEREFORE THE INSTABILITY THAT MAY DEVELOP. FRONT WILL PROGRESS TO THE SOUTHEAST WEDNESDAY NIGHT AND THE PRECIPITATION SHOULD TAPER OFF. THUNDER THREAT SHOULD DIMINISH WEDNESDAY NIGHT AS THE BETTER INSTABILITY SHIFTS SOUTH AND EAST OF THE AREA. LINGERED A SHOWER MENTION IN THE SOUTH INTO THURSDAY MORNING...THEN EXPECTING DRY CONDITIONS THURSDAY AFTERNOON AND NIGHT. .LONG TERM (FRIDAY THROUGH TUESDAY)... WE ARE SEEING HIGHER CONFIDENCE IN A PATTERN TRANSITION FROM RIDGING ALOFT TO TROUGHING ALOFT...BASED ON BETTER RUN-TO-RUN CONSISTENCY OF THE GFS...AS WELL AS CONSISTENCY BETWEEN THE GFS AND ECMWF. THIS TRANSLATES TO A RETURN TO SEASONAL TEMPERATURES...WITH POPS SLIGHTLY BELOW NORMAL. HIGHER POPS STILL LOOK ON TRACK FOR MONDAY AS BOTH GFS AND ECMWF SUGGEST A SHORTWAVE TROUGH AND ASSOCIATED FRONTAL PASSAGE. OVERALL...NO SIGNIFICANT CHANGES WERE MADE TO THE CURRENT FORECASTS. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && DUKE TURNAGE
Hazardous weather outlook, May 30, 6:30 AM EDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 630 AM EDT TUE MAY 30 2006 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-311000- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 630 AM EDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF THE STORMS WILL LIKELY PRODUCE TORRENTIAL DOWNPOURS WHICH COULD RESULT IN GREATLY REDUCED VISIBILITIES FOR MOTORISTS AS WELL AS LOCALIZED FLOODING. AN ISOLATED SEVERE STORM OR TWO WITH NICKEL SIZE HAIL AND GUSTY WINDS TO 60 MPH CANNOT BE RULED OUT TODAY AND TONIGHT...BUT ORGANIZED SEVERE WEATHER IS NOT LIKELY. STORM MOVEMENT WILL BE NORTHEAST AT ABOUT 10 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NUMEROUS THUNDERSTORMS ARE ALSO EXPECTED ON WEDNESDAY AND WEDNESDAY NIGHT WITH A FRONTAL SYSTEM STALLED OVER THE AREA...AND THE THREAT OF TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING WILL CONTINUE. ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT WEDNESDAY EITHER. COOLER AND LESS HUMID CONDITIONS WILL DEVELOP THURSDAY ONCE THE FRONTAL SYSTEM MOVES OFF TO THE SOUTHEAST. HOWEVER ADDITIONAL WIDELY SCATTERED STORMS WILL BE POSSIBLE ON FRIDAY AS AN UPPER LEVEL DISTURBANCE AFFECTS THE REGION. A DRY WEEKEND IS CURRENTLY FORECAST... THEN A THREAT OF STORMS WILL RETURN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED. HOWEVER RAINFALL REPORTS WOULD BE GREATLY APPRECIATED. YOU CAN SUBMIT WEATHER SPOTTER REPORTS ANYTIME ON OUR WEBSITE AT WWW.WEATHER.GOV/GRR/SPOTTER. MEADE
In the hours before
Special weather statement, May 30, 1:14 PM EDT, 4 hours 45 minutes before
MIC025-301745-
/O.NEW.KGRR.SV.W.0023.060530T1714Z-060530T1745Z/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
114 PM EDT TUE MAY 30 2006
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A SPECIAL WEATHER STATEMENT FOR...
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...UNTIL 145 PM EDT
AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO
DIME SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
BROWNLEE PARK TO BURLINGTON...AND MOVING NORTHEAST AT 15 MPH.
STRONG THUNDERSTORMS WILL BE NEAR...
PENNFIELD AND BENTLEYS CORNERS AROUND 120 PM EDT
WRIGHTS CORNERS...CLARENDON AND BURLEIGH CORNERS AROUND 125 PM EDT
MARSHALL AROUND 130 PM EDT
ECKFORD AND HOMER AROUND 135 PM EDT
MARENGO AND BABCOCK AROUND 145 PM EDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4242 8473 4215 8473 4214 8472 4208 8472
4208 8529 4240 8529 4242 8530
COBBLocal storm report, May 30, 3:56 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
356 PM EDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG BATTLE CREEK 42.30N 85.23W
05/30/2006 CALHOUN MI LAW ENFORCEMENT
SEVERAL TREES DOWN IN THE CITY OF BATTLE CREEK.
&&
BEACHLERLocal storm report, May 30, 4:34 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 PM EDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 1 NE GRANDVILLE 42.91N 85.74W
05/30/2006 E0.75 INCH KENT MI TRAINED SPOTTER
&&
DUKELocal storm report, May 30, 4:59 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
459 PM EDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG EAST GRAND RAPIDS 42.95N 85.61W
05/30/2006 KENT MI LAW ENFORCEMENT
LARGE DIAMETER TREE DOWN...WHICH KNOCKED WIRES DOWN.
&&
DUKELocal storm report, May 30, 5:26 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
526 PM EDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL LOWELL 42.93N 85.35W
05/30/2006 E0.88 INCH KENT MI BROADCAST MEDIA
&&
DUKELocal storm report, May 30, 5:31 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
531 PM EDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 SE GRAND RAPIDS 42.95N 85.64W
05/30/2006 KENT MI LAW ENFORCEMENT
ROOF BLOWN OFF ABANDONED HOUSE.
&&
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:14 PM EDT | Special Weather Statement | GRR | Calhoun | 31 min |
| May 30, 3:04 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 20 min |
| May 30, 3:07 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 26 min |
| May 30, 3:10 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 45 min |
| May 30, 3:22 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 38 min |
| May 30, 3:33 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 42 min |
| May 30, 3:44 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 46 min |
| May 30, 4:15 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 45 min |
| May 30, 4:28 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 24 min |
| May 30, 4:38 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 40 min |
| May 30, 4:44 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 46 min |
| May 30, 4:56 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 49 min |
| May 30, 5:33 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 37 min |
| May 30, 5:44 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 31 min |
| May 30, 5:57 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 48 min |
| May 30, 6:07 PM EDT | Tornado Warning | GRR | Gratiot | 23 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.